|Immunity Deficiency and HIV
Nov 28, 2007
Hi Dr. Daar, I've submitted a questions in the past and still have no answer, I understand that you are a busy person, and I hope that I get lucky this time.
my question is at what point an HIV + individual will develope Immune Deficiency Syndrome to a point that the immune system is not capable to make antibodies. Is this at all possible?
OK, I said one question and now I am going overboard. I've read that there have been individuals that after being on treatment for several years will supress the virus, but still test positive for HIV. Were I am going is that I was diagnosed with the viral load and western blot, but my elisa has always been negative(nonreact). I started treatment right away during seroconversion in 2005 and have been in Atripla since then with 100% adherence to the treatment. I do apologized again for asking way too many questions, but I am confused.
Thank you and have a nice day.
Response from Dr. Daar
Hi Joe, Thank you for your post and sorry for the delay in responding. Your questions are complicated but I will try to address some of these issues the best I can.
First of all, most people who are doing well on antiretroviral therapy do make antibodies. There are select situations where people may lose antibodies to viruses such as hepatitis C, but this is relatively uncommon and most often occurs in those with advanced disease. There are also rare people who start treatment very early in the course of infection who over time lose HIV antibodies. Again, this is rare and does not mean they are not infected. In fact, if therapy were stopped in most cases the virus would rebound and antibodies to HIV would reemerge.
You suggest that you were originally diagnosed with a positive viral load and Western blot test but have always had a negative Elisa. I suspect there is some confusion since the Western blot is generally only performed in those with a positive Elisa. I recommend that you sit down with your expert provider and go through all of the existing data to make sure everything is clear.
Please let me know if you have any additional questions. Best, Eric
Now that Isentress...
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.